Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 47, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 15, 2018, 12:40 AM CDT for 4 counties in North Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2018, 12:40 AM CDT (05:40 UTC)
- Expired
- Jun 15, 2018, 1:22 AM CDT
- In force
- 42 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cavalier County, ND, Pembina County, ND, Ramsey County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 115 km from the middle of the area, began a volume at 05:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 8:32 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 5.7 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2531 J/kg
- Mixed-layer CIN
- -283 J/kg
- Mixed-layer LCL
- 1747 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
558
WUUS53 KFGF 150540
SVRFGF
NDC019-067-071-099-150645-
/O.NEW.KFGF.SV.W.0047.180615T0540Z-180615T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
1240 AM CDT FRI JUN 15 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southeastern Cavalier County in northeastern North Dakota...
Northeastern Ramsey County in northeastern North Dakota...
Western Walsh County in northeastern North Dakota...
Southwestern Pembina County in northeastern North Dakota...
* Until 145 AM CDT.
* At 1240 AM CDT, severe thunderstorms were located along a line
extending from near Icelandic State Park to near Fairdale to 7
miles northwest of Southam, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Hensel around 1250 AM CDT.
Milton and Lawton around 105 AM CDT.
Union around 110 AM CDT.
Edinburg and Gardar around 115 AM CDT.
Mountain around 120 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Grand Forks.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A Tornado Watch remains in effect until 200 AM CDT for northeastern
North Dakota.
LAT...LON 4838 9752 4829 9785 4817 9873 4851 9870
4869 9802 4880 9765
TIME...MOT...LOC 0540Z 254DEG 31KT 4864 9776 4849 9834 4825 9865
HAIL...1.00IN
WIND...60MPH
$$
BP2 follow-up statements
064
WWUS53 KFGF 150605
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
105 AM CDT FRI JUN 15 2018
NDC071-150615-
/O.CAN.KFGF.SV.W.0047.000000T0000Z-180615T0645Z/
Ramsey ND-
105 AM CDT FRI JUN 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RAMSEY COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 200 AM CDT for northeastern
North Dakota.
LAT...LON 4869 9763 4838 9752 4834 9788 4835 9828
4844 9832 4850 9832
TIME...MOT...LOC 0605Z 254DEG 31KT 4870 9746 4855 9804 4831 9835
$$
NDC019-067-099-150645-
/O.CON.KFGF.SV.W.0047.000000T0000Z-180615T0645Z/
Cavalier ND-Walsh ND-Pembina ND-
105 AM CDT FRI JUN 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR SOUTHEASTERN CAVALIER...NORTHWESTERN WALSH AND SOUTHWESTERN
PEMBINA COUNTIES...
At 105 AM CDT, severe thunderstorms were located along a line
extending from Glasston to near Union to Lawton, moving east at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Park River, Hoople, Edinburg, Crystal, Adams, Fairdale and Gardar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Grand Forks.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A Tornado Watch remains in effect until 200 AM CDT for northeastern
North Dakota.
LAT...LON 4869 9763 4838 9752 4834 9788 4835 9828
4844 9832 4850 9832
TIME...MOT...LOC 0605Z 254DEG 31KT 4870 9746 4855 9804 4831 9835
HAIL...1.00IN
WIND...60MPH
$$
BP092
WWUS53 KFGF 150622
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
122 AM CDT FRI JUN 15 2018
NDC019-067-099-150631-
/O.CAN.KFGF.SV.W.0047.000000T0000Z-180615T0645Z/
Cavalier ND-Walsh ND-Pembina ND-
122 AM CDT FRI JUN 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CAVALIER...
NORTHWESTERN WALSH AND SOUTHWESTERN PEMBINA COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been cancelled. However heavy rain, small hail, and gusty winds are
still possible with these thunderstorms.
A Tornado Watch remains in effect until 200 AM CDT for northeastern
North Dakota.
LAT...LON 4869 9763 4838 9752 4834 9788 4835 9828
4844 9832 4850 9832
TIME...MOT...LOC 0620Z 254DEG 31KT 4874 9726 4859 9784 4835 9816
$$
BPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 11:50 PM CDT, 50 minutes earlier.
Area forecast discussion, Jun 14, 11:50 PM CDT, 50 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1150 PM CDT Thu Jun 14 2018 .UPDATE... Issued at 1137 PM CDT Thu Jun 14 2018 Storms have evolved into a line from west of DVL to near Pembina ND with some pulsy severe features of wind and hail. Southern MCS has failed to develop with stout capping. Expecting the current activity to continue to drift to the northeast with minimal development expected behind the current line. CAMs continue to show an up tick of activity within the WAA regime as 850mb jet turns to the southwest. Cold front will swing across the ND side of the FA by morning with showers and storms possible on the MN side of the FA during the morning and into the afternoon tomorrow. && .SHORT TERM...(This evening through Friday) Issued at 344 PM CDT Thu Jun 14 2018 Severe thunderstorm potential will be the main challenge for the period. Elevated thunderstorm on the northern edge of the cap has continued to truck along just east of Minot, so some isolated thunderstorm activity will be near our western border in the next hour or so. Additional elevated showers have started to develop over the southern counties as a weak lead shortwave and some warm air advection move through. Included some POPs for both of these areas of precip, but the main thunderstorm threat will be later tonight as we get more heating to erode the cap and the main upper trough gets closer to northwestern ND. Mixed layer CAPE under the cap is around 2000-3000 J/kg, and effective bulk shear is in the 50-70 kt range. Supercells will be possible across northwestern and north central ND into Canada, the question is if storms will still be discrete and still severe as they move into our counties later tonight. CAMs have some consolidation and some wind threat of up to 75 mph will be possible as these storms move into our region between 10 and midnight. More thunderstorm development is possible in the next few hours further south over western SD, where the cap has started to erode over the higher terrain. However, the deep layer bulk shear is a bit less and the 19Z UNR hodograph does not have the classic supercell curve that the BIS supplemental sounding did. Some of the CAMS have the storms firing over western SD into southwestern ND developing into an MCS and pushing into our southern counties later tonight. Additional winds of 60 mph or more will be possible across our southeastern CWA. Will have to watch for heavy rainfall with these storms. The short range models do not have a huge amount, but there is the possibility of training cells and PWAT values are around 1.5 inches across our south. The thunderstorms will exit out of our eastern CWA during the early morning hours. The surface trough axis and cold front will have pushed eastward and will be over our eastern counties by the time we start afternoon heating again. Additional thunderstorm development will be possible in the eastern tier, and some scattered severe storms are not out of the question, although much will depend on how convection tonight plays out. Conditions further west will be more quiet tomorrow with highs in the 80s. .LONG TERM...(Friday night through Thursday) Issued at 344 PM CDT Thu Jun 14 2018 00Z Sat - 00Z Mon Upper level ridge was located over the southeast states and a trough was located over the western states. Heavy rain will be the threat for this period mainly in the southern Red River Valley. Cold front is expected to be along a line from BDE to Wahpeton by Fri evening. Cold front is forecast to stall across the far southeast zones Sat. An upper level short wave is expected to move along the front Sat and produce rain over the southeast zones. Also a secondary cold front will move southeast out of Canada late Fri night and move into the southeast zones by Sat afternoon as surface high pressure builds in from Canada. Front remains stalled over the southeast zones Sat night with another short wave moving along the front. Remains of tropical storm Bud will roll through the area Sun/Sun night with another round of rain over the southeast zones. Cold front finally moves south out of the area Sun night. Precipitable water remains between 1.5 and 2 inches over the southeast zones from Sat through Sun night. precipitable water will run 2 to 3 standard deviations above normal this period. Mon - Thu Upper level ridge over the southeast states shifts a little south during this period. Short wave moves through on Mon. Pattern changes to northwest flow aloft and remains in northwest flow through the period and a much drier pattern. Short waves are expected to move through. Only light showers are expected at this time. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1137 PM CDT Thu Jun 14 2018 Thunderstorm uncertainty for the overnight. Strong south winds with LLWS into the valley overnight as SFC layer decouples. Winds to turn to the north on the ND side by morning as fropa pushes across the valley. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JK SHORT TERM...JR LONG TERM...JH AVIATION...JK
Hazardous weather outlook, Jun 14, 5:51 AM CDT, 18 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 551 AM CDT Thu Jun 14 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-151100- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 551 AM CDT Thu Jun 14 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Severe thunderstorms are expected to develop over central North Dakota this afternoon. This activity is expected to develop into several thunderstorm clusters that will move across eastern North Dakota and northern Minnesota this evening and overnight. Initial threats include hail to 2 inches or larger, winds to 75 mph, and the possibility of a tornado. As the activity spreads east threats will be one inch hail and winds to 75 mph. Localized flooding will also be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few strong or severe thunderstorms will be possible Friday afternoon and evening across parts of the southern Red River Valley mainly south of Highway 10. Hail to one inch and 60 mph winds are the main threats if storms develop. A prolonged period of showers and thunderstorms are possible Saturday through Sunday night for parts of the region. Due to the widespread and potentially heavy nature of this rain event there may be an increased risk for flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jun 14, 10:49 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1049 PM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM HAIL 5 WNW CANDO 48.52N 99.30W
06/14/2018 E1.75 INCH Towner ND TRAINED SPOTTER
A FEW PING PONG BALL TO GOLF BALL SIZED HAIL IN VERY
HEAVY RAIN. TIME ESTIMATED BASED ON RADAR.
&&
GGUSTSpecial weather statement, Jun 14, 11:06 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1106 PM CDT THU JUN 14 2018
MNZ004-NDZ007-008-150430-
Kittson MN-Pembina ND-Cavalier ND-
1106 PM CDT THU JUN 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KITTSON...
SOUTHEASTERN CAVALIER AND PEMBINA COUNTIES UNTIL 1130 PM CDT...
At 1106 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Pembina to Walhalla to
near Olga. Movement was southeast at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Strong thunderstorms will be near...
Cavalier, Pembina and Mountain around 1130 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Tornado Watch remains in effect until 200 AM CDT for northeastern
North Dakota.
LAT...LON 4900 9697 4895 9681 4874 9753 4854 9780
4854 9798 4873 9826 4894 9798 4900 9777
TIME...MOT...LOC 0406Z 303DEG 19KT 4906 9737 4890 9789 4875 9810
BPLocal storm report, Jun 14, 11:09 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1109 PM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 PM HAIL 7 SSW MUNICH 48.58N 98.89W
06/14/2018 E1.00 INCH Cavalier ND PUBLIC
HEAVY RAIN AND A FEW LARGE HAIL. SEVERAL LARGER TREE
BRANCHES BROKEN DOWN AS WELL.
&&
GGUSTLocal storm report, Jun 14, 11:25 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1125 PM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 PM HAIL 8 SSW MUNICH 48.56N 98.90W
06/14/2018 E1.00 INCH Cavalier ND PUBLIC
HEAVY RAIN AND A FEW LARGE HAIL. SEVERAL LARGER TREE
BRANCHES BROKEN DOWN AS WELL.
&&
GGUSTSpecial weather statement, Jun 14, 11:34 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1134 PM CDT THU JUN 14 2018
MNZ004-005-NDZ007-008-150530-
Kittson MN-Roseau MN-Pembina ND-Cavalier ND-
1134 PM CDT THU JUN 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KITTSON...
NORTHWESTERN ROSEAU...SOUTHEASTERN CAVALIER AND CENTRAL PEMBINA
COUNTIES UNTIL 1230 AM CDT...
At 1134 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Orleans to Bathgate to near Milton.
Movement was east at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Strong thunderstorms will be near...
Joliette, Akra and Icelandic State Park around 1150 PM CDT.
Crystal and Hensel around 1155 PM CDT.
Humboldt around 1200 AM CDT.
Northcote and Caribou around 1205 AM CDT.
St. Thomas, Glasston and Orleans around 1210 AM CDT.
Other locations impacted by these storms include American Crystal
Sugar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Tornado Watch remains in effect until 200 AM CDT for northeastern
North Dakota.
LAT...LON 4893 9641 4860 9710 4860 9815 4890 9750
4900 9697 4900 9605
TIME...MOT...LOC 0434Z 266DEG 33KT 4900 9692 4890 9745 4866 9796
BPSpecial weather statement, Jun 15, 12:35 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1235 AM CDT FRI JUN 15 2018
MNZ004-005-007-NDZ008-016-150615-
Kittson-Roseau-West Marshall-Pembina-Eastern Walsh County-
1235 AM CDT FRI JUN 15 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
MARSHALL...KITTSON...NORTHWESTERN ROSEAU...NORTHEASTERN WALSH AND
SOUTHEASTERN PEMBINA COUNTIES...
At 1235 AM CDT, strong thunderstorms were clustered near Bowesmont,
or 25 miles northeast of Grafton, moving northeast at 40 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Grafton, Roseau, Cavalier, Hallock, Drayton, Greenbush and Badger.
This includes Interstate 29 between mile markers 179 and 210.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Grand Forks.
LAT...LON 4878 9561 4838 9753 4881 9769 4900 9685
4900 9588
TIME...MOT...LOC 0535Z 245DEG 35KT 4875 9716
BPThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 8:54 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Towner | 66 min |
| Jun 14, 9:17 PM CDT | Tornado Warning | FGF | Cavalier, Towner | 43 min |
| Jun 14, 9:51 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey, Towner | 39 min |
| Jun 14, 9:56 PM CDT | Tornado Warning | FGF | Cavalier, Ramsey, Towner | 49 min |
| Jun 14, 10:29 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey, Towner | 46 min |
| Jun 14, 10:42 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey | 33 min |
| Jun 14, 11:06 PM CDT | Special Weather Statement | FGF | Pembina | 24 min |
| Jun 14, 11:11 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 49 min |
| Jun 14, 11:15 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina, Ramsey, Walsh | 45 min |
| Jun 14, 11:34 PM CDT | Special Weather Statement | FGF | Pembina | 56 min |
| Jun 14, 11:57 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Nelson, Ramsey, Walsh | 48 min |
| Jun 14, 11:59 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina, Ramsey, Walsh | 46 min |
| Jun 15, 12:17 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom | 28 min |
| Jun 15, 12:35 AM CDT | Special Weather Statement | FGF | Pembina | 40 min |
| Jun 15, 12:44 AM CDT | Special Weather Statement | FGF | Cass | 31 min |
| Jun 15, 1:01 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom, Richland, Sargent | 44 min |
| Jun 15, 1:17 AM CDT | Special Weather Statement | FGF | Cass | 43 min |
| Jun 15, 1:21 AM CDT | Special Weather Statement | FGF | Walsh | 54 min |
| Jun 15, 1:55 AM CDT | Severe Thunderstorm Warning | FGF | Cass | 34 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.